I have recently come off about an 8 week course of Levaquin and Metronidazole for a jaw infection that stemmed from a cracked tooth. Prior to the fore mentioned antibiotics I took clindamycin for two weeks but since it really gave me bad diarrhea I was put on the others. During the past eight weeks I have lost about 10 lbs when I feel that my calorie intake has been greater then normal. I suspect because my digestive system has not been normal that the meds was probably the cause. During that timeframe my stools have been soft but maintained its structure. Prior to the last week of meds I has a stool test and thinks seemed fine.
After the meds my stools barely maintained shape and pretty much disintegrated on flushing. I started to take a probiotic, Spring Valley acidophilus from Whole Foods, and now everything comes out in clumps. Not totally runny.
After a week on the acidophilus I am just experiencing slime. It reminds me of the stuff you vomit after all the food in your stomach is out.
I am a pretty healthy 38 year old that is becoming very aggravated with this bout of abnormality. I have a cramp in my gut and frequent visits to the bathroom. My doctor said to take the acidophilus and try eating more bananas to try and firm up the stools. I am wondering if I should give this more time to work or is there something else I should be doing.
You can add on Activia yogurt for a couple weeks, has same probiotics in it but might work better. Be SURE to drink extra water, by the way. It's possible while you were on the antibiotics, that not only did it flush your system of infection, which is now being released by the body, but it also may have constipated you a little bit towards the end, even tho your stools were apparently pretty normal at the beginning, and thus what you're seeing is connected to being blocked somewhat. To fix that, add to your meals whole grains and dark green salads, and the best fruit for digestion is a couple handfuls of fresh blueberries a couple times a week. If those items give you a substantial bowel movement, you were probably a little constipated at the end and didn't realize it. I know how sick you feel, so I hope these simple remedies will help get you back to normal.
Zuper, considering what's going on, have another stool test done and make sure it includes a triplicate sample for C. diff. A single test sample is not sufficient to rule out the possibility of that problem. I'd also suggest you 'up' your intake of good bacteria in a more concentrated/varied form, something like Culturelle or other high potency form of flora.
I'm not sure of the diet you're following in addition to the bananas, but try to make sure you stay away from greasy/fatty items and perhaps dairy products which can be hard to handle when your GI tract is going haywire.
Been eating oatmeal a couple times a day, plain with some crasins, and baby spinach salads for lunch. Even laying off the sweets! Everybody at work is wondering why I have not replenished my supply of little snickers. Trying not to tax the gut too much. But to now avail thus far.
I have tried the acidophilus for 7 days and things have not improved. I am now experiencing extra cramping after eating. I dropped the acidophilus and starting to try something that a doc recommended in the past for me, florastor. It is saccharomyces boulardii. If this does not help in a couple of days I guess I am going back to the doc.
Get some of those fresh blueberries I mentioned and eat a couple handfuls a few times a week. And don't forget to drink extra water. Also throw in whole wheat bread sandwich, you need to get enough food in you for your waste to pass. Try to exercise more, even simple stretching exercises will work or walking around the neighborhood. If your bowels have not moved in several days, but you know it's right there and ready to come out, you can buy "Baby Lax" from the drugstore, it's a little box with a bunch of ointment tubes in there, squirt two in your back end, and it'll cause any stuck waste at the end to come right out, repeat as needed.
Hi, Zuper. Don't know if your problem is resolved, but if not, here's my 2-cents worth (PS - I am a pharmacist). May still be C. diff - Metronidazole is the culprit and it occurs very often. If you are still having loose stools even with the BRAT diet, try this: it sounds weird, but in persons with diarrhea, extra fiber in the form of loose Metamucil or capsule/tablet form really does help to bulk up the stools - I have tried this one myself and it did help. Hope you feel better, and if you need to be the antibiotics again, tell your doc about the issue. Premedications can help.
Thanks again for all the suggestions. I went to the doc last week for blood, urine, and stool work. It is c. diff. Makes me wonder why it did not show up on the first stool test I did a week before the end of the antibiotics. Oh well! Now I am on vancomycin hydrocholoride (vancocin) for the next two weeks. I hope this is it!
I finished the vancomycin hydrocholoride about a week ago and feel a whole lot better. BUT, things are still not back to normal. Still have very loose stools, I feel that I am eating well and more but not gaining weight. Also, my face is starting to break with pimples.
From what I have gathered thus far is the c.diff issues that the fore mention medication was for, dealt with the liver. The acidophilus was dealing with the bacteria in my stomach and the saccharomyces boulardii is dealing with the yeast in my intestines.
I spoke with someone whose theory is I have excess yeast in my system which is messing up my insides and causing me to break out. I am planning on calling the doc today to see what she thinks but I would really like to avoid another perscription.
I have heard of yeast overload, but I cannot recall how to minimize it. But since it turned out last time to be C-diff, and thus none of the simple stuff we said would have helped that, then I REALLY think you should indeed call the doc this morning...forgettabout the worry of a prescription...if it helps, who cares!
H. pylori...check it out. I also had a tooth infection and took antibiotics for that for about 2 weeks. Really messed up my GI very similar to your experience. So, I did the live acidophillis for 2 weeks. Still gurgling stomach in pain, with bowel movements that went from one extreme to the other. Went back to my G.P. and she took a blood test. I had H. pylori. Well, from what I have read, it's an epidemic! And, it is hard to get rid of. It lives in sulphuric acid in your stomach and intestines. So, again I had to go on a PrevPac (2, 500 mg. ampicillin, 2, 500 mg. bioxin; 1 antacid daily for 14 days.
Haven't noticed any relief yet from the symptoms but am continuing the probiotic treatment and hope for the best for you and me.
I asked my Doc how I got the H. pylori since I am an OCD clean freak, and she said, "Well, you live in New Orleans!". Now THAT is Halloween scary.
I realize this is years after you had the problem after taking antibiotics, but I am having the same problem now and had a stool test, ultrasound and testing for celiacs decease. Everything came back negative. Now the doctor wants to do a sigmoid, which I think will be a waste of time and money. I am wondering if you finally got better and if you found out what the problem was?
I'd sure like to know the follow up, did the stool, intestinal stuff get better, back to normal?
I was on antibiotics first for one thing, then got strep ....which I had no idea that was an affect on my immune system, which then made sense because antibiotics tear it down. Those two week prescription for strep did me in, ( I should clarify, I stopped taking them as I got diarrhea, finally after a few days, on day 9 or 10 I stopped.
With that, over 2-3 months, the ONLY thing that has helped is staying on probiotics. I eat very well, been in wellness for over 12 years and really have never taken meds antibiotics, maybe but a handful of times in my life. I just want regular gi/ bowels again. I'm afraid of them and what they do to us. I really don't want to have another prescription to mess me up yet again as the man above with the diff. C. My doctor did rule it out, but I pressed and she gave me a prescription for the lab work, but I haven't done it. She didn't think I had the symptoms....anyway I just would like to know if anyone has be able to go back to normal?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.